Hail, Dewey
- When
- July 14, 8:30 PM MST
- Where
- Dewey County, 1.38 mi N of Isabel
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.400, -101.430
A severe thunderstorm brought large hail along with damaging winds to parts of Dewey County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm brought large hail along with damaging winds to parts of Dewey County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 14, 5:20 PM MST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
720 PM CDT THU JUL 14 2011
.UPDATE...
THUNDERSTORMS DEVELOPING OUT WEST THIS EVENING SHOULD CONTINUE TO
INCREASE IN COVERAGE AS THEY MOVE EAST THROUGH THE NIGHT. BEST
CHANCE OF STORMS CONTINUES TO BE ACROSS THE NORTHERN CWA ALONG
THE FRONTAL ZONE.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT...AND AGAIN LATE FRIDAY AFTERNOON AND FRIDAY NIGHT WILL BE
THE MAIN FORECAST CHALLENGES.
SOUTH DAKOTA IS CURRENTLY BETWEEN AN UPPER LEVEL SHORT-WAVE TROUGH
ALONG THE WEST COAST AND AN AREA OF STRONG HIGH PRESSURE CENTERED
OVER THE SOUTHERN PLAINS STATES. A WEAK SHORT-WAVE TROUGH RIDING
ALONG THE MODERATE SOUTHWEST FLOW ALOFT BETWEEN THESE TWO FEATURES
IS EXPECTED TO MOVE THROUGH NORTH CENTRAL SOUTH DAKOTA THIS
EVENING. THE SLIGHT MID AND UPPER LEVEL COOLING ASSOCIATED WITH
THIS FEATURE COMBINED WITH A STRENGTHENING NOCTURNAL LLJ ARE
EXPECTED TO PRODUCE SEVERE THUNDERSTORMS LATE THIS AFTERNOON/EARLY
EVENING WEST RIVER AND OVER POINTS EAST DURING THE EVENING AND
OVERNIGHT HOURS. LATEST MODEL GUIDANCE SLIGHTLY WARMER WITH H7
TEMPS IN THE 12.5-13C RANGE FOR 00Z FRIDAY...SO THE QUESTION OF THE
LATE AFTERNOON WILL BE CAN WE MUSTER ENOUGH SFC HEATING TO BREAK
THIS MID-LAYER CAP.
PRECIPITATION SHOULD EXIT THE AREA MID MORNING FRIDAY WITH DRY CONDITIONS
PREVAILING FOR AT LEAST SEVERAL OF HOURS. THEN ANOTHER SHORT-WAVE
TROUGH MOVING THROUGH SOUTHERN SOUTH DAKOTA AROUND NOON. WITH MOST
UNSTABLE CAPE VALUES NEAR 4000 J/KG AND 0-6KM BULK SHEAR VALUES
AROUND 40 KNOTS...SEVERE STORMS ARE ONCE AGAIN POSSIBLE LATE
FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. SHOWERS AND T-STORMS SHOULD
PUSH EAST OF THE AREA SATURDAY MORNING WITH DRY AND WARM
CONDITIONS EXPECTED FOR THE REST OF THE SHORT TERM.
.LONG TERM...SUNDAY THROUGH THURSDAY
FORECAST PERIOD WILL BE DOMINATED BY A CENTRAL CONUS RIDGE OVER
THE CENTRAL/SOUTHERN PLAINS. IT APPEARS THIS FEATURE BREAKS DOWN
AS SHORTWAVE MOVES IN TUESDAY AFTERNOON...SETTING UP SOUTHWEST
FLOW ALOFT THROUGH THE REMAINDER OF THE PERIOD. THUS...ANTICIPATE
WHILE PWATS ARE 1 TO 2 STANDARD DEVIATIONS ABOVE CLIMO...SO TOO
WILL BE H85/H7 TEMPERATURES. THIS MEANS FOR THE MOST PART...WILL
SEE A CAPPED ATMOSPHERE WHICH WILL LIMIT CONVECTION TO MOSTLY
NORTH OF THE CWA. THAT LEAVES US WITH HOT...SULTRY CONDITIONS FOR
THE FORESEEABLE FUTURE.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT AND FRIDAY FOR
ALL TAF LOCATIONS. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING AND OVERNIGHT AS A SHORT WAVE LOW PRESSURE TROUGH MOVES
ACROSS THE REGION. SOME OF THESE COULD AFFECT THE TAF LOCATIONS.
WILL WATCH AND AMEND IF NECESSARY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR BROWN-BUFFALO-
CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-
HAMLIN-HAND-HUGHES-HYDE-MARSHALL-MCPHERSON-POTTER-ROBERTS-
SPINK-SULLY-WALWORTH.
MN...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR BIG STONE-TRAVERSE.
&&
UPDATE...MOHR
SHORT TERM...CHURCH
LONG TERM...CONNELLY
AVIATION...MOHR
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 336 PM CDT THU JUL 14 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-152045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 336 PM CDT THU JUL 14 2011 /236 PM MDT THU JUL 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON. THESE STORMS WILL SPREAD ACROSS THE AREA TONIGHT. SOME THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON AND FRIDAY NIGHT. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. ALSO...WITH THE POTENTIAL HOT SPELL OVER THE WEEKEND AND INTO EARLY NEXT WEEK...EXCESSIVE HEAT INDICIES ARE EXPECTED SATURDAY THROUGH AT LEAST TUESDAY. .SPOTTER INFORMATION STATEMENT...
The Bismarck radar (KBIS), 161 km away, was scanning. The volume nearest the first event began at 03:30 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Sixty mph winds layed down some corn along with bending over several small trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 336852, 336861, 336855, 336857.